Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Oct 24, 2017, 11:13 AM EDT for Ulster County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 24, 2017, 11:13 AM EDT (15:13 UTC)
- Expired
- Oct 24, 2017, 12:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Albany, NY
County Ulster County, NY
The radar
The Albany radar (KENX), 97 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 550 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
053
WWUS81 KALY 241513
SPSALY
Special Weather Statement
National Weather Service Albany NY
1113 AM EDT TUE OCT 24 2017
NYZ063-064-241600-
Western Ulster-Eastern Ulster-
1113 AM EDT TUE OCT 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ULSTER COUNTY...
At 1113 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Willowemoc to
Thompsonville to Hartwood. Movement was east northeast at 55 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Ellenville around 1125 AM EDT.
Wallkill, Kerhonkson, West Shokan and Modena around 1140 AM EDT.
Plattekill and Olivebridge around 1145 AM EDT.
Hurley, High Falls, Tillson and Marlboro around 1150 AM EDT.
New Paltz around 1155 AM EDT.
Highland around 1200 PM EDT.
Other locations impacted by these storms include Cherrytown, Tuckers
Corner, Rolling Meadows, Maple Hill, Glenford, Atwood, Sweet Meadows,
Pacama, Brodhead and Hillside.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4160 7425 4163 7426 4160 7437 4165 7440
4174 7457 4188 7445 4202 7478 4217 7446
4203 7402 4166 7395 4161 7395 4159 7398
4158 7403 4162 7413 4158 7413
TIME...MOT...LOC 1513Z 287DEG 49KT 4198 7475 4167 7463 4153 7465
$$
KSLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Oct 24, 9:34 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Oct 24, 9:34 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Albany NY
934 AM EDT Tue Oct 24 2017
.SYNOPSIS...
An approaching cold front will allow for periods of
showers and thunderstorms today, some of which may contain heavy
rainfall and gusty winds. The frontal boundary will cross the
region by tonight, allowing for somewhat cooler and less humid air
to work its way into the area. Some showers will linger through the
middle of the week, but dry conditions should return by Friday into
Saturday, along with temperatures returning above normal.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Multi-hazard storm to impact the region today with heavy
rainfall, gusty winds and perhaps a few severe thunderstorms...
As of 930 AM EDT, showers and areas of drizzle have rapidly
developed/expanded into the region, well ahead of cold front
located across central NY into eastern PA.
12Z/24 KALY sounding a bit alarming with nearly dry adiabatic
profile below H905, with winds at top of that layer 55-60 KT.
However, that sampling occurred before area of rain/drizzle
moved into region, and was also north of ALY due to strong
south/southeast winds. Since then, lower levels have likely
moistened quite a bit due to the frequent showers and areas of
drizzle that have developed, which also likely has stabilized
the boundary layer and is preventing stronger wind gusts from
mixing to the surface.
Will still have to watch closely in case more breaks in the
precipitation develop ahead of the cold front, as this would
increase the potential once again for the stronger winds to mix
down.
Bottom line is that for now, will leave current wind advisory
configuration as is.
Otherwise, a strong and mature surface cyclone is located over
northern Michigan, with the cold front extending southeastward
across central New York and eastern Pennsylvania. Ahead of this
cold front, IR satellite imagery clearly shows an plume of
moisture (atmospheric river) extending from the Northwestern
Caribbean Sea and Bay of Campeche up along the eastern seaboard
and into the Northeastern US. Blended TPW values are over an
inch over eastern NY and western New England, with a corridor of
1.50 to 2.00 inches moving northward along the Southeastern and
mid- Atlantic coast.
A strengthening low-level jet is already in place over the
region, with KENX VWP showing values in excess of 50 kts as low
as 4000 ft AGL. 850 hpa winds are expected to increase as high
as 60-75 knots based off the latest 00z NAM/GFS BUFR soundings
by later this morning into early this afternoon. A Wind Advisory
continues for most of the region today. Although wind gusts
haven't been too strong just yet (about 30-40 mph in spots),
winds should increase after sunrise, as mixing heights increase
thanks to the approaching height falls and loss of the nocturnal
inversion. Some gusts of 40-50 mph look to occur for the
advisory area, especially across the higher elevations, which
may result in isolated to scattered downed trees and power
lines.
3km HRRR and NAM guidance suggest showers will continue to
expand in coverage across our area for this morning into this
afternoon from west to east, with some low topped convection
possible developing as well. The most concentrated activity
will be right along/ahead of the advancing surface cold front,
which looks to slow its progress across our area by late today
into this evening as the front becomes parallel to the upper
level flow and runs into the strong ridging located east of the
area. Our area will be within a high shear/low CAPE environment,
as 0-6 km bulk shear values will be around 50 kts and 0-1 km
shear values will be around 30 kts. Any convection today should
be fairly low-topped due to the weak CAPE values (generally 500
J/kg or less due to the abundant cloud cover and frequent
precipitation). However, the strong low-level wind field could
allow any thunderstorm (or shower) to contain gusty winds, even
with little or no LTG activity. SPC has downgraded previous
Slight Risk area to Marginal Risk for severe thunderstorms, due
to more clouds and lower instability values. Cannot rule out a
brief spin- up tornado either thanks to the strong amounts of
low- level helicity, low LCL heights and moist boundary layer,
but the main threat should be the gusty winds mixing down within
the stronger convective elements within the precipitation.
In addition to the winds/thunder threat, heavy rainfall will be
a concern today. Although the front should be a little more
progressive than originally thought, repeated rounds of
showers/storms could allow for some excessive rainfall,
especially for the urbanized areas across western New England
for this evening as the front slows down. Most areas across
eastern NY and western New England should see 1 to 2.5 inches of
rainfall, with locally higher totals possible. If heavy
rainfall occurs within a short period of time, some localized
flash flooding would be possible. Luckily, the front doesn't
appear to stall over our area, so that should help somewhat.
Highs today will be mild thanks to moist southerly flow, with
temps in the upper 60s or low 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Frontal boundary should be crossing our eastern zones this
evening and should be moving into central New England by
shortly after midnight, ending the threat for heavy rainfall and
thunder in our area. However, the front will continuing to be
slowing down, as a wave of low pressure moves up the boundary,
which will keep the threat for some lingering rain for far
eastern areas for late tonight and even into the day on
Wednesday. However, amounts should be much lighter, as the
deepest moisture plume shifts eastward of the region.
The remainder of the region should be drying out for late
tonight and into Wednesday. The upper level trough, which will
be taking on a negative tilt will still be upstream of the
region for Wednesday. As a result, it won't be too cool just
yet, as the lower heights/cool temps aloft won't arrive just
yet. Skies will break for some sun on Wednesday and highs look
to reach into the mid 50s to mid 60s, although it will be
noticeably less humid.
The upper level trough should move across the region for
Wednesday night into Thursday. Temps will be cooler, with lows
in the mid 30s to mid 40s and highs on Thursday only in the
upper 40s to upper 50s. With the cyclonic flow in place, there
could be some passing lake enhanced rain showers for Wed night
into Thursday, along with plenty of cloud cover.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Last piece of the upper low with sub -20C at H500 moving overhead
will be quickly tracking northeast across New England Thursday
evening with some residual scattered showers. In its wake a brief
shot of cold advection as the wave length between this departing
wave and evolving upstream long wave trough will be narrow. So the
cold advection will not be too prolonged as narrow ridge axis slides
across the entire region. So a period of tranquil weather overnight
Thursday through Friday as a warm front lifts northward through the
daylight hours.
While no 00Z ECMWF was available for this long term forecast
analysis, other available global models suggest the ridge axis will
reside along the eastern seaboard now into Saturday to keep the
forecast dry and relatively mild for this first half of this
last weekend of October.
Conditions are expected to change quickly Sunday into Monday. As
previously discussed, a couple of items to evaluate with the
approach of the long wave trough and what may or may not develop in
the tropics. Per the National Hurricane Center outlook, this system
in the southwestern Caribbean Sea has a 50% chance of developing.
Available global models suggest as this long wave trough amplifies,
its synoptic influence will lift this tropical moisture northward
for a period of rain Sunday into Monday. We will continue to
monitor closely.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
MVFR CIGS will likely continue through the balance of the overnight
period along with the increase chance for patchy drizzle or a
passing shower which is already being observed on the radar images.
These showers will only increase in coverage and intensity through
the daylight hours with the chance for thunderstorms this afternoon
which we will place a PROB30 at this time.
Of more concern will be the wind field as already seen in the VWP
from the radar of 30-40kts at 2K feet. These magnitudes are
expected to increase as we will place LLWS at all TAF sites
overnight into Tuesday morning. Then ample mixing should commence
for some of these gusts to be observed at the surface. As deeper
convective elements approach, potential for higher gusts will exist.
Conditions somewhat diminish a bit Tuesday evening as the higher
momentum wind speeds shift east yet residual showers and at least
MVFR CIGS will prevail.
Outlook...
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Moderate Operational Impact. Chance of RA.
&&
.FIRE WEATHER...
A wetting rainfall is expected across the region today into
tonight. Most areas will see in excess of an inch of rain today
into tonight and RH values will generally stay above 70 percent. Gusty
southerly winds are possible as well, with gusts over 45 MPH
possible (especially for the higher elevations).
There still may be some lingering rain showers for Wednesday
into Thursday, especially for eastern areas. RH values may fall
as low as 45 to 60 percent on Wednesday and Thursday afternoons.
Southwest winds will be 5 to 15 mph on Wednesday and Northwest
at 5 to 10 mph on Thursday.
&&
.HYDROLOGY...
A Flash Flood Watch continues to be in effect for western New
England for this afternoon through late tonight.
Although recent dry weather has allowed for low river flows, a
period of excessive rainfall may still allow for some hydrologic
impacts today into tonight.
With a southerly flow in place ahead of a deep upper level
trough, PWAT values are rising this morning. Values have already
exceeded 1.00 inch and are expected to reach 1.50-1.75 inches.
These values are 3-4 STD DEVs above normal for late October. As
a slow moving frontal boundary approaches the region, bands of
heavy rain showers and thunderstorms will train over the region,
especially for this afternoon into this evening.
In areas that see repeated bursts of heavy rainfall, flooding of
poor drainage and low lying areas looks to occur. This will
especially be true in urbanized areas and isolated flash
flooding is possible as well. Dry antecedent conditions has
helped keep FFG rather high over much of the area, so urban
areas will be most susceptible to any flash flooding today.
Main stem rivers will have large rises and some will come close
to bankfull. Overall, basin average QPF will be 1 to 2.5 inches
across the region, although localized point totals that see
repeated heavy rainfall may receive 2 to 4+ inches of rain,
especially over western New England.
While widespread river flooding is not expected, some flashier
river points could see a brief period of minor flooding for
late today into tonight. Based off the latest MMEFS and RFC
forecasts, the Hoosic, Walloomsac and Sacandaga Rivers have the
potential to see minor flooding if heavy enough rainfall falls
over those basins.
Although there could be some lingering rain showers Wednesday
into early Thursday, any additional rainfall looks rather light.
Dry weather will then return for Friday into Saturday, which
should allow river and steam flows to recede somewhat. However,
additional rainfall will be possible to end the weekend and into
early next week which will increase the flows once again.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EDT this evening for CTZ001.
Flash Flood Watch through late tonight for CTZ001-013.
NY...Wind Advisory until 6 PM EDT this evening for NYZ032-033-
038>041-047>054-058>061-063-066-082-084.
MA...Wind Advisory until 6 PM EDT this evening for MAZ001-025.
Flash Flood Watch through late tonight for MAZ001-025.
VT...Wind Advisory until 6 PM EDT this evening for VTZ013-014.
Flash Flood Watch through late tonight for VTZ013>015.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis/KL
SHORT TERM...Frugis
LONG TERM...BGM
AVIATION...BGM
FIRE WEATHER...Frugis
HYDROLOGY...FrugisHazardous weather outlook, Oct 24, 7:29 AM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 729 AM EDT Tue Oct 24 2017 CTZ001-MAZ001-025-VTZ013-014-251100- Northern Litchfield-Northern Berkshire-Southern Berkshire-Bennington- Western Windham- 729 AM EDT Tue Oct 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Litchfield, Berkshire, Bennington and western Windham counties. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Flash Flood Watch. In addition, an approaching frontal boundary will allow for thunderstorms today, especially during the afternoon and evening hours. There is a slight risk for severe thunderstorms. The main threat with any thunderstorm will be damaging winds, although an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ013-VTZ015-251100- Southern Litchfield-Eastern Windham- 729 AM EDT Tue Oct 24 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southern Litchfield and eastern Windham counties. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, gusty southerly winds are expected today, especially for the higher elevations. Winds could exceed 45 MPH at times, which may result in isolated downed tree limbs and power lines. An approaching frontal boundary will allow for showers and thunderstorms today, especially during the afternoon and evening hours. There is a slight risk for severe thunderstorms. The main threat with any thunderstorm will be damaging winds, although an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-038>041-047>054-058>061-063-066-082-084-251100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Dutchess- Northern Fulton-Southern Washington- 729 AM EDT Tue Oct 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Adirondacks, Mohawk Valley region, eastern Catskills, Schoharie Valley and Helderbergs, the Capital and Saratoga region and the Taconics. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, an approaching frontal boundary will allow for showers and thunderstorms today, especially during the afternoon and evening hours. There is a slight risk for severe thunderstorms. The main threat with any thunderstorm will be damaging winds, although an isolated tornado cannot be ruled out. Also, any thunderstorm will be capable of producing heavy rainfall within a short period of time. Minor flooding of urban, small stream and low lying areas is likely and isolated flash flooding cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ042-043-064-065-083-251100- Northern Warren-Northern Washington-Eastern Ulster-Western Dutchess- Southeast Warren- 729 AM EDT Tue Oct 24 2017 This Hazardous Weather Outlook is for Warren, northern Washington eastern Ulster and western Dutchess counties. .DAY ONE...Today and Tonight. Gusty southerly winds are expected today, especially for the higher elevations. Winds could exceed 45 MPH at times, which may result in isolated downed tree limbs and power lines. An approaching frontal boundary will allow for showers and thunderstorms today, especially during the afternoon and evening hours. There is a slight risk for severe thunderstorms. The main threat with any thunderstorm will be damaging winds, although an isolated tornado cannot be ruled out. In addition, any thunderstorm will be capable of producing heavy rainfall within a short period of time. Minor flooding of urban, small stream and low lying areas is likely and isolated flash flooding cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 24, 11:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1113 AM EDT TUE OCT 24 2017
NYZ063-064-241600-
Western Ulster-Eastern Ulster-
1113 AM EDT TUE OCT 24 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ULSTER COUNTY...
At 1113 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Willowemoc to
Thompsonville to Hartwood. Movement was east northeast at 55 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Ellenville around 1125 AM EDT.
Wallkill, Kerhonkson, West Shokan and Modena around 1140 AM EDT.
Plattekill and Olivebridge around 1145 AM EDT.
Hurley, High Falls, Tillson and Marlboro around 1150 AM EDT.
New Paltz around 1155 AM EDT.
Highland around 1200 PM EDT.
Other locations impacted by these storms include Cherrytown, Tuckers
Corner, Rolling Meadows, Maple Hill, Glenford, Atwood, Sweet Meadows,
Pacama, Brodhead and Hillside.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4160 7425 4163 7426 4160 7437 4165 7440
4174 7457 4188 7445 4202 7478 4217 7446
4203 7402 4166 7395 4161 7395 4159 7398
4158 7403 4162 7413 4158 7413
TIME...MOT...LOC 1513Z 287DEG 49KT 4198 7475 4167 7463 4153 7465
KSLThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 11:43 AM EDT | Special Weather Statement | ALY | Hamilton | 47 min |
| Oct 24, 11:57 AM EDT | Special Weather Statement | ALY | Ulster | 48 min |
| Oct 24, 12:20 PM EDT | Special Weather Statement | ALY | Schoharie | 40 min |
| Oct 24, 12:55 PM EDT | Special Weather Statement | ALY | Saratoga | 50 min |
| Oct 24, 1:19 PM EDT | Special Weather Statement | ALY | Dutchess | 41 min |
| Oct 24, 1:36 PM EDT | Special Weather Statement | ALY | Greene, Ulster | 39 min |
| Oct 24, 1:57 PM EDT | Special Weather Statement | ALY | Dutchess | 48 min |
| Oct 24, 2:16 PM EDT | Special Weather Statement | ALY | Saratoga, Warren | 29 min |
| Oct 24, 2:16 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer | 44 min |
| Oct 24, 2:23 PM EDT | Special Weather Statement | ALY | Columbia | 52 min |
| Oct 24, 2:54 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Greene, Rensselaer, Saratoga, Schenectady, Washington | 51 min |
| Oct 24, 2:57 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 48 min |
| Oct 24, 3:02 PM EDT | Special Weather Statement | ALY | Warren | 58 min |
| Oct 24, 3:21 PM EDT | Areal Flood Advisory | ALY | Dutchess, Ulster | 3 hr |
| Oct 24, 3:32 PM EDT | Special Weather Statement | ALY | Washington | 58 min |
| Oct 24, 4:22 PM EDT | Areal Flood Advisory | ALY | Columbia, Rensselaer | 3 hr |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.